Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
187 Doctors are Online

Have gastric problem. Getting relief while on fluconazole. Looking for permanent cure

User rating for this question
Answered by

Internal Medicine Specialist
Practicing since : 2007
Answered : 454 Questions
If a patient presents with a wide array of symptoms and you prescribed fluconazole to this patient and the patients symptoms disappeared..what would the next step be in finding a long term cure for this patient. (symptoms returned once prescription discontinued).I have much of my medical records on hand if there's anything you should require please ask.
Posted Thu, 11 Apr 2013 in Medicines and Side Effects
Answered by Dr. Venkat Sivayogi 1 hour later
Thanks for choosing Healthcare Magic.

If a patient presents with gastric symptoms and got relieved by fluconazole usage indicates the possibility of candidial oesophagitis. In your case, you have predominant gastric symptoms like gastritis, burning pain under rib cage.

However, in your case to find out the exact clinical problem I need to look into your reports.

Following are required:

1. Mainly upper GI (GastroIntestinal) endoscopy
2. Complete blood work and urine tests.
3. Whether you smoke/drink
4. Your exact symptoms of disease.

Please come back with these reports, I will surely help you.

Above answer was peer-reviewed by
Follow-up: Have gastric problem. Getting relief while on fluconazole. Looking for permanent cure 16 hours later
I am going to post ur request in two parts, the symptoms first and then the test results I have. The symptoms are all over the map...and some may or may not relate...but based on my experience every symptom I list here is directly tied to this condition given ALL the symptoms disappear when this condition is treated.

tongue is coated with a white gunky substance and also presents with hair like growth....swab showed Saccharomyces cervaicees (bakers yeast)..I have not eatten foods that contain yeast since 2009. This was treated once with Nystatin and it helped but it returned, the second Nystatin treatment made the condition worse. It was then treated with gentian violet, this also helped but I must use it daily or it just returns. This was also treated with a combination of gentian violet and 1-150mg fluconazole pill. It was this treatment that allowed me to connect all the symptoms to fluconazole....I was then given a course of fluconazole 100mg x 7 days this cured me, but it left a small strip of the hair like growth in the middle of my toungue...within a week it had returned worse.

My throat gets sore on the right side.....

I have a burning pain under my right rib cage ( since 1998 )...the only thing that has taken this pain away is high dose fluconazole 600 mg daily dose. If you examine my ribcage you will note the right side of my ribcage seems to be larger than the left, as if something from the inside has pushed it out. This pain extends up into my right armpit and takes in the right breast nipple, causing the nipple to appear slightly erect.

Rectal itch...I do not eat grain of any kind ( since 2009 ) if i do, rectal itch is a serious problem.

Vision disturbances....slightly blurred vision this symptom is tied 100% with what i do or do not eat.

Tinitus...ringing in the ears, again this is primarily diet related. Things placed on my toungue can change the pitch of the ring.

Nasal congestion...again diet related, things I eat can congest my nose such as grain and things I can eat such as raw garlic can clear it. Placing the food on my tongue is enough to make my nose congest.

Fatigue...again diet related, things I eat cause me to sleep. I feel the very best not eating at all.

Joint pain...again diet related, specifically lower back, neck, wrists and ankles.

Feeling of being off balance.

Bloating if I eat certain grains, heavy starches ever fruits.

mood swings...can be triggered by food eaten, brain fog so thick at times I can't even remember what was said to me 5 minutes earlier.

This is a list, now there is much more, such as twitching eye lids ect. so very much is somehow connected to this it's almost unbeleiveable.

How you could cure me.....high doses of fluconazole in excess of 600mg daily, combined with a diet of meat, raw onions and garlic and green vegetables. I cant say cure....but this would "fix" me what happens when I stop taking the fluconazole...well so far it has come back everytime.

I will summarize my blood work ect,

elevated liver enzymes since ( 1996 ) recently discovered I had no vit D (2012), I took supplements and that was fixed... blood potassium level shows high off and on. red blood cells slightly larger than normal, GI scope shows gastritis...2 polyps in gallbladder (not growing) 2 small lessions in the liver, one lession in each kidney. HIDA scan normal..CT scan normal, Ultrasounds normal, chest xray normal.

No Aids, No hep, Not diabetic and celiac blood work ( 3 tests ) says no celiac disease, ceruloplasmin good (wilsons disease neg) but there was too much intestinal damage to obtain a biopsy when scope was done. I do not drink but I do smoke.

DR's here tell me there is nothing wrong with me...
Answered by Dr. Venkat Sivayogi 4 hours later

Welcome back to Healthcare Magic,

I have gone through your clinical symptomatology and lab reports. Your symptoms appear to be spread across all body parts without significant investigations to suggest fungal infection. That being said since the symptoms disappear after antifungal treatment, it would be worthwhile to confirm possibility of fungal flare-ups - fungal infection of upper gastrointestinal tract. Perhaps you should consider repeat upper GI endoscopy and if needed a biopsy and cultures to rule out infections (I hope the intestinal damages that you referred to was not involving the oesophagus).

Elevated liver enzymes is concerning. However a normal ultrasound, HIDA scan, CT scan and hepatitis tests are reassuring. Fluconazole and other antifungal medications may be the reason for persistently elevated liver enzymes.

Vit-B12 and Vit-D deficiency is common in most of the people, but deficiency of these vitamins doesn’t cause above mentioned symptoms.

To summarize, all your symptoms do not definitely point the possibility of fungal infection. Since your liver enzymes are raised, I would not encourage you to repeat high dose of fluconazole. You may plan the aforementioned tests under your doctor's guidance.

There is always an element of stress and anxiety contributing in most of patients with similar complaints. If all the repeat tests are normal, I feel you might need to consider a visit to a clinical psychologist to identify unknown stressors.

Let me know if you need clarifications.

Above answer was peer-reviewed by
Follow-up: Have gastric problem. Getting relief while on fluconazole. Looking for permanent cure 1 hour later
elevated liver enzymes first noted in 1996, first antifungal drug taken was 2012, further short course of fluconazole lowered (improved) liver enzyme test results. I am of the opinion that a fungal infection is present....and is most likely in my liver showing as the two hypodense lessions noted during ultrasound. The ultrasound revealed 2 polyps in the gallbladder (6mm), a mass adjacent to the gallbladder and 2 lessions present in the liver.

I lost 110 lbs of body mass since I stopped eating grain in ( 2009 ).
Also the damage noted during the scope was in the stomach and small intestine..another very odd event, I was prescribed Acephix a PPI to cure the gastritis....I developed massive rectal hemorrhoids 6 days into the prescription and they remained for 14 days after I discontinued the medication. These were hemorrhoids or swollen veins....which I had never had before and I have not had since.
Thank-you for your time.
Answered by Dr. Venkat Sivayogi 10 hours later
Welcome back again,

As per your additional clinical details you have given, the pathology may be there either in liver or in your upper gastrointestinal system. My personal advise is to repeat upper GI endoscopy, CT abdomen, blood culture and throat swab for isolation of any organisms.

If you want any clarifications, get back to us.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor